Nebraska, 2022

Drought in Nebraska, July 1 to 31, 2022

July 1 to 31, 2022 · NWS GID · 13 events in 13 counties and zones

S. Drought Monitor (USDM), marking the sixth consecutive month with D2 within the area.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For at least some portion of July 2022, 13 of the 24 South Central Nebraska counties were completely-or-partially assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM), marking the sixth consecutive month with D2 within the area. Although drought categories saw very little change over the course of the month, fortunately precipitation trends were somewhat more promising in the wake of a notably dry June as roughly 65 percent of the area received at least slightly above normal rainfall (more on this below). Getting into county-based USDM drought category details, July opened with nearly all of Greeley, Howard and Dawson counties assigned D2, along with various portions of 10 other counties: Valley, Nance, Sherman, Merrick, Buffalo, Gosper, Phelps, Kearney, Adams and Furnas. Outside of these worst-off areas, considerable coverage of Moderate Drought (D1) blanketed most other locales along and west of the Highway 14 corridor. On the best-off side of things, only the four eastern-most local counties along the Highway 81 corridor were completely void of official drought as July opened, featuring a mix of Abnormally Dry (D0) and no categories whatsoever. As the month wore on, the occurrence of semi-regular rain events (but not overly-abundant amounts in most places) kept drought categories fairly unchanged, but if anything brought slight improvement to limited areas. Most notably: 1) D2 improved to D1 across all of Greeley County (and parts of neighboring counties)...2) D1 improved to D0 across much of especially Webster and Nuckolls counties.

Focusing on July 2022 rainfall data, as mentioned roughly 65 percent of the 24-county area received at least slightly above normal amounts (meaning generally more than 3.60), and roughly 85 percent places measured totals no worse than 1 under their monthly normal. More specifically, the majority of South Central Nebraska tallied somewhere between 2-6. Of the roughly 35 percent of the area that saw below normal rain, it was most heavily concentrated within portions of Nance, Polk and northeastern Merrick counties. Meanwhile, the wettest locations primarily focused both along the Kansas border (primarily within Franklin, Webster, Nuckolls, Thayer counties) and also well to the north within mainly northern portions of Valley and Greeley counties. Per several dozen NWS/CoCoRaHS observers, a few of the very driest July totals included merely 0.71 seven miles north of Osceola, 1.16 three miles west-southwest of Genoa and 1.45 two miles north of Palmer. On the wetter end of the measuring stick, a few of the highest tallies featured: 8.72 in Superior, 7.49 in Hubbell and 7.30 nine miles northwest of Ord.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 30, 11:07 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 30, 11:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1207 AM CDT Fri Jul 1 2022

...Aviation Update...

.DISCUSSION...(This evening through Thursday)
Issued at 207 PM CDT Thu Jun 30 2022

Lots of mid/upper level clouds streaming across the local area
today along with a few light returns on radar this afternoon that
are likely not reaching the ground. Expect the cold front...which
has shifted winds around at both Ord and Lexington the past couple
of hours...to continue its slow progression southeastward through
the evening hours...becoming the main focal point for shower and
thunderstorm activity later tonight. Looking at model
soundings...plenty of elevated instability to work with...
although shear continues to be weak. This is confirmed by SPC
mesoanalysis indicating less than 25 KTS 0-6KM shear along with
2000 J/KG or so of CAPE. With little to no CAP visible in modeled
sounding data...it will not take much to get some storms firing
up...some of which could be marginally severe during the evening
hours...with wind gusts from high based storms being the most
likely mode of severe weather...although some marginally severe
hail will also be possible with the strongest storms.

All that said...expect the radar to become more active late this
afternoon and into the evening hours as a weak upper level wave
from the west should help sustain and enhance additional
thunderstorm development through the late evening and overnight
hours. While most areas will not see severe weather...confidence
is good that quite a bit of the forecast area will see some
rain...although totals will likely be highly variable as is common
with thunderstorms. Looking at model data...fairly good consensus
with initial development coming near or just before 00Z...with a
fairly wide corridor of storms forming near or just north of the
state line this evening along the front.

Along with the chance of thunderstorms and beneficial rainfall
tonight...this front should usher in cooler temperatures across
the board for both Friday and Saturday...with highs forecast to
mainly top out in the mid-80s...which is just a few degrees below
seasonal norms. Thereafter...temperatures will begin their rise
well back above normal by Independence Day...with daily chances
for mainly afternoon and evening thunderstorms impacting at least
parts of the local area...dependent on where the weak disturbances
crossing the plains eventually end up. Overall...this should be a
more active pattern than the past week or so...but with the most
widespread shot for rainfall likely coming tonight...and more
scattered chances through the remainder of the period.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday)
Issued at 1153 PM CDT Thu Jun 30 2022

Showers and thunderstorms remain possible through tonight, though
the main threat appears that it will remains south of EAR/GRI.

Other than any stray thunderstorm, VFR conditions are expected
through Friday evening. Lower vis/stratus may develop early
Saturday morning, but this will be after the end of this TAF
period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...Mangels
Hazardous weather outlook, Jun 30, 1:33 PM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
233 PM CDT Thu Jun 30 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
233 PM CDT Thu Jun 30 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms will develop and spread across much of the
local area tonight. A few of these storms may be on the strong to
possibly severe side...with the primary threat being wind gusts to
near 60 mph. Marginally severe hail up to 1 inch in diameter will
also be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic small chances for thunderstorms will impact portions of
the local area through at least next Wednesday. The best chance
for any storms will be during the afternoon and evening hours each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight. However...please
relay any reports of damaging wind gusts...hail of any size...or
localized flooding to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Jun 30, 6:17 PM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Hastings NE
717 PM CDT Thu Jun 30 2022

KSZ007-010045-
Jewell KS-
717 PM CDT Thu Jun 30 2022

...A strong thunderstorm will impact portions of northeastern Jewell
County through 745 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Webber, or 26 miles west of Belleville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Webber around 725 PM CDT.
  Lovewell State Park around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3987 9793 3985 9794 3987 9818 4000 9819
      3999 9793
TIME...MOT...LOC 0017Z 270DEG 22KT 3994 9811

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wesely
Special weather statement, Jun 30, 7:19 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Hastings NE
819 PM CDT Thu Jun 30 2022

KSZ007-NEZ086-010145-
Jewell KS-Nuckolls NE-
819 PM CDT Thu Jun 30 2022

...A strong thunderstorm will impact portions of northeastern Jewell
and southeastern Nuckolls Counties through 845 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm over
Superior, or 25 miles northwest of Belleville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hardy around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9793 3990 9793 3992 9815 4008 9815
      4008 9782 4000 9782
TIME...MOT...LOC 0118Z 269DEG 27KT 4001 9805

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wesely
Local storm report, Jun 30, 9:49 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1049 PM CDT THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HEAVY RAIN       SUPERIOR                40.03N 98.07W
06/30/2022  M3.82 INCH       NUCKOLLS           NE   MESONET

            WUNDERGROUND STATION KNESUPER1. DAVIS
            VANTAGE PRO 2. STILL RAINING.

&&

MANGELS
Local storm report, Jun 30, 11:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1200 AM CDT FRI JUL 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       SUPERIOR                40.03N 98.07W
07/01/2022  M4.05 INCH       NUCKOLLS           NE   MESONET

            STILL RAINING.

&&

MANGELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Nance

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Merrick

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Howard

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Sherman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Buffalo

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Dawson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Gosper

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Phelps

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Kearney

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Adams

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Furnas

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Greeley

When
July 1, 12:00 AM CST to July 4, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Valley

When
July 1, 12:00 AM CST to July 11, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040228, 1040229, 1040230, 1040231, 1040232, 1040233, 1040234, 1040235, 1040236, 1040237, 1040238, 1040239, 1040240.